Alert archive / Wisconsin / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS La Crosse, WI

January 6, 2017Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this wind chill advisory at Jan 6, 2017, 2:03 PM CST for Clark County, Taylor County, Wisconsin. It took effect at Jan 6, 2017, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 2:03 PM CST (20:03 UTC)
In effect from
Jan 6, 2017, 6:00 PM CST
Expired
Jan 7, 2017, 10:00 AM CST
In force
16 hr
Issued by
NWS La Crosse, WI

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS43 KARX 062003
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CST FRI JAN 6 2017

...MORE DANGEROUS COLD IN THE NORTH TONIGHT...

.ANOTHER ROUND OF DANGEROUS COLD ACROSS NORTH-CENTRAL WISCONSIN
TONIGHT AND SATURDAY MORNING WITH WIND CHILLS FROM -20 TO -30
DEGREES.

PROTECT YOURSELF AND YOUR PETS FROM THE COLD. LIMIT EXPOSURE
OUTDOORS. WEAR SEVERAL LAYERS OF CLOTHING...HAT AND GLOVES. 

WIZ017-029-070415-
/O.NEW.KARX.WC.Y.0002.170107T0000Z-170107T1600Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
203 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
SATURDAY. 

* WIND CHILLS FROM -20 TO -30.

* PROTECT YOURSELF AND YOUR PETS FROM THE COLD. LIMIT EXPOSURE
OUTDOORS. WEAR SEVERAL LAYERS OF CLOTHING...HAT AND GLOVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
4 follow-up statements
304 
WWUS43 KARX 070307
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
907 PM CST FRI JAN 6 2017

...ANOTHER NIGHT WITH BITTERLY COLD WIND CHILLS...

.WIND CHILLS FOR THE REMAINDER OF THE NIGHT AND INTO SATURDAY
MORNING WILL RANGE FROM 20 TO 30 BELOW ZERO. FROSTBITE CAN OCCUR
IN AS LITTLE AS 30 MINUTES ON EXPOSED SKIN IN THESE CONDITIONS.

PROTECT YOURSELF AND YOUR PETS FROM THE COLD. LIMIT EXPOSURE
OUTDOORS. WEAR SEVERAL LAYERS OF CLOTHING...HAT AND GLOVES.

WIZ017-029-071115-
/O.CON.KARX.WC.Y.0002.000000T0000Z-170107T1600Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
907 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* WIND CHILLS FROM 20 TO 30 BELOW ZERO FOR THE REST OF TONIGHT
  INTO SATURDAY MORNING.

* PROTECT YOURSELF AND YOUR PETS FROM THE COLD. LIMIT EXPOSURE 
  OUTDOORS. WEAR SEVERAL LAYERS OF CLOTHING...HAT AND GLOVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

04
849 
WWUS43 KARX 070830
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CST SAT JAN 7 2017

...ANOTHER MORNING WITH BITTERLY COLD WIND CHILLS...

.WIND CHILLS FOR THE REMAINDER OF THIS MORNING WILL RANGE FROM
20 TO 30 BELOW ZERO. WIND CHILLS THIS COLD CAN PRODUCE FROSTBITE
AND HYPOTHERMIA IN AS LITTLE AS 30 MINUTES.

PROTECT YOURSELF AND YOUR PETS FROM THE COLD. LIMIT EXPOSURE
OUTDOORS. WEAR SEVERAL LAYERS OF CLOTHING...HAT AND GLOVES.

WIZ017-029-071600-
/O.CON.KARX.WC.Y.0002.000000T0000Z-170107T1600Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
230 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO
  UNTIL 10 AM THIS MORNING...WITH THE COLDEST WIND CHILLS
  OCCURRING BETWEEN 6 AM AND 8 AM THIS MORNING.

* WIND CHILLS THIS LOW CAN CAUSE FROSTBITE IN AS LITTLE AS 30
  MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BOYNE
050 
WWUS43 KARX 071212
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CST SAT JAN 7 2017

...ANOTHER MORNING WITH BITTERLY COLD WIND CHILLS...

.AT 6 AM...MEDFORD HAD A WIND CHILL OF 27 BELOW AND LUBLIN HAD A
WIND CHILL OF 26 BELOW. THE WIND CHILLS FOR THE REMAINDER OF THIS
MORNING WILL RANGE FROM 20 TO 30 BELOW ZERO. WIND CHILLS THIS COLD
CAN PRODUCE FROSTBITE AND HYPOTHERMIA IN AS LITTLE AS 30 MINUTES.

PROTECT YOURSELF AND YOUR PETS FROM THE COLD. LIMIT EXPOSURE
OUTDOORS. WEAR SEVERAL LAYERS OF CLOTHING...HAT AND GLOVES.

WIZ017-029-071600-
/O.CON.KARX.WC.Y.0002.000000T0000Z-170107T1600Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
612 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO
  UNTIL 10 AM THIS MORNING...WITH THE COLDEST WIND CHILLS
  OCCURRING BETWEEN 6 AM AND 8 AM THIS MORNING.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE AND HYPOTHERMIA IN AS
  LITTLE AS 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BOYNE
515 
WWUS43 KARX 071539
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
939 AM CST SAT JAN 7 2017

...BITTER COLD IMPROVING...

.THE BITTER COLD WIND CHILLS OF EARLY MORNING HAVE STARTED TO
IMPROVE AS THE DAY HAS WORN ON. THE WIND CHILL ADVISORY WILL BE
ALLOWED TO EXPIRE.

BUNDLE UP THROUGH THE REST OF THE DAY. PROTECT YOURSELF AND YOUR
PETS FROM THE COLD. LIMIT YOUR EXPOSURE OUTDOORS.

WIZ017-029-071645-
/O.EXP.KARX.WC.Y.0002.000000T0000Z-170107T1600Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
939 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE BITTER COLD WIND CHILLS OF EARLY MORNING HAVE STARTED TO
IMPROVE AS THE DAY HAS WORN ON. THE WIND CHILL ADVISORY WILL BE
ALLOWED TO EXPIRE.

BUNDLE UP THROUGH THE REST OF THE DAY. PROTECT YOURSELF AND YOUR
PETS FROM THE COLD. LIMIT YOUR EXPOSURE OUTDOORS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 11:30 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 6, 11:30 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CST Fri Jan 6 2017

.SHORT TERM...(Today and tonight)
Issued at 208 AM CST Fri Jan 6 2017

Main impactful weather concerns are on wind chill values of 15 to
30 below zero through this morning. There will be a very slight
improvement during the day today but then wind chill values
quickly plummet tonight into the 10 to 25 below range.

A bitterly cold Arctic air mass remains entrenched over the region
today with high temperatures only making it into the single digits
above zero. A weak shortwave trough pushes through the region today
with another quickly moving in later tonight. Today and tonights
cloud forecast will be a little challenging.  Looking at the latest
IR satellite and surface observations there is a fairly widespread
stratus deck across North Dakota.  Latest mesoscale model guidance
takes this batch of stratus southeast and eventually overspreading
portions of southeast Minnesota and northeast Iowa by this
afternoon into this evening. Meanwhile, a shortwave tracking
across northern Minnesota and northern Wisconsin looks to bring a
batch of stratus across much of northern and central Wisconsin. We
should see a gradual increase in clouds this afternoon into this
evening with the potential for flurries or very light snow at
times. Any snow accumulations will be very minor, most likely a
dusting if anything. The clouds may help to keep temperatures a
few degrees above forecast values this evening so will have to
keep a close eye on cloud trends. The good news is winds will be
fairly light out of the west tonight. Given the latest forecast,
portions of southeast Minnesota and north central Wisconsin may
need a Wind Chill Advisory.

.LONG TERM...(Saturday through Thursday)
Issued at 208 AM CST Fri Jan 6 2017

No major improvement from the cold temperatures on Saturday with
high temperatures ranging from the single digits across north
central Wisconsin to the teens above zero over portions of
northeast Iowa. The pressure gradient tightens slightly across
the area on Saturday as a shortwave trough passes to the northeast
across Lake Superior and northern Lower Michigan. This will
produce persistent northwest winds of 5 to 7 mph keeping wind
chills below zero through the day. Surface high pressure settles
directly over the area Saturday night into early Sunday morning.
This will lead to clear skies and calm winds, setting the stage
for temperatures to really tank in our favored cold spots. Have
continued with the idea of low temperates right around 20 below
zero, possibly colder, in cold air drainage areas such as Black
River Falls, Sparta, and Diamond Lake. Other low lying spots may
also be several degrees colder than what is currently forecast.

Southerly flow then kicks in at the surface Sunday into Monday as
flow aloft turns more zonal.  This will allow temperatures to
rebound nicely, especially on Monday when highs will range from
around 20 across northern Wisconsin to the mid and upper 20s over
portions of northeast Iowa.

A weak shortwave moves through the region on late Sunday afternoon
into Sunday night and may generate some very light snow. Weak
isentropic upglide noted with this feature too. A model consensus
blend produces a 20 percent chance for light snow with this feature
across much of the forecast area with the exception of northeast
Iowa. Stronger warm air advection moves through Monday into Monday
night as low pressure approaches from the northern plains. A trough
then looks to dig into the region Monday night into Tuesday and
accumulating snow is looking like a good bet. We may be dealing with
mixed precipitation, especially along and south of the Interstate 90
corridor, mainly during the day on Tuesday. A little too early to
nail down specifics but this will certainly be a system to keep an
eye on.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM CST Fri Jan 6 2017

Band of mvfr/vfr west-east along the canadian/u.s. border,
associated with an upper level shortwave through. Trends in the
models would slide these southeast, moving mostly across northern WI
and away from the TAF sites. Siding this way, will keep the forecast
VFR through the period.

With a surface high becoming the main weather influence for the next
couple days - expect the VFR conditions to persist into Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Rieck
Hazardous weather outlook, Jan 6, 9:53 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
953 AM CST FRI JAN 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
953 AM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS FROM 10 TO 30 BELOW ZERO TONIGHT...COLDEST NORTH OF
INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILLS FROM 10 TO 30 BELOW ZERO SATURDAY MORNING AND AGAIN
SATURDAY NIGHT INTO SUNDAY MORNING. COLDEST NORTH OF INTERSTATE
90.

A LIGHT SNOW ACCUMULATION IS POSSIBLE MONDAY AND MONDAY NIGHT.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE ON TUESDAY.

A LIGHT SNOW ACCUMULATION IS POSSIBLE NORTH OF INTERSTATE 90 FROM
WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

NO ACTION NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

Nearby

Wind Chill Advisories in Wisconsin, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.